South Dakota, 2016

Hail in South Dakota, August 29, 2016

August 29, 2016 · NWS ABR · 1 event in 1 county or zone

An isolated thunderstorm produced nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated thunderstorm produced nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 29, 5:50 PM CST, 50 minutes earlier.

Area forecast discussion, Aug 29, 5:50 PM CST, 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
650 PM CDT MON AUG 29 2016

.UPDATE...
Issued at 648 PM CDT MON AUG 29 2016

See below for an updated aviation forecast discussion.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 322 PM CDT MON AUG 29 2016

Cold front late this afternoon extending from south of Pierre over
to Sisseton pushing slowly southward. Very unstable air in advance
of it along with no or a weakening cap. With surface convergence
along the frontal boundary, expect storms to develop along the front
into the evening as it moves south. The risk of severe weather is
marginal as the deep layer effective shear is weak. Have in good
chances of storms along the boundary mainly in Northeast SD/West
central MN. Otherwise, the models all show Canadian high pressure
dominating the entire short term as it builds slowly east across the
region through Wednesday night. This will bring dry conditions along
with mostly clear skies and not much for winds. Highs will be in the
upper 70s to the upper 80s.

.LONG TERM...(Thursday through Monday)
Issued at 322 PM CDT MON AUG 29 2016

Upper level ridge will be centered over the Dakotas on Thursday,
with an increasing pressure gradient as surface high pressure moves
off to the east. Upper ridge pushes east on Friday with flow
becoming more southwesterly. Pressure gradient tightens even more as
southerly flow increases ahead of developing low pressure to the
west. Friday looks to be a windy day with gusty south winds.
Temperatures will be warm as well Thursday and Friday, with highs in
the 80s and low 90s.

Precipitation looks to enter the picture Friday night as the surface
trough moves through the area. Chances will continue right through
the weekend as well as the trough potentially gets hung up a bit
over the eastern CWA, which the 12Z EC suggests. Then, models are
suggesting a stronger wave of low pressure could move northeast into
the area along the stalled out frontal boundary. The EC is showing a
much stronger system, with widespread showers and thunderstorms
Sunday night into Monday morning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 648 PM CDT MON AUG 29 2016

expect VFR conditions to prevail except near/in thunderstorms.
Will be watching potential for -TSRA/TSRA at the KATY terminal
through this as a cold front passes over that terminal. Have
included VCTS mention for the time being. If heavier TSRA or +TSRA
manages to move over KATY, then there could be some brief MVFR/IFR
conditions.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Dorn
SHORT TERM...Mohr
LONG TERM...TMT
AVIATION...Dorn
Hazardous weather outlook, Aug 29, 7:21 AM CST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
821 AM CDT MON AUG 29 2016

MNZ039-046-SDZ008-011-018>023-036-037-048-051-301330-
TRAVERSE-BIG STONE-ROBERTS-DAY-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-
DEUEL-HYDE-HAND-LYMAN-BUFFALO-
821 AM CDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED/WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY FROM
WEST CENTRAL MINNESOTA...THROUGH EASTERN SOUTH DAKOTA AND DOWN
INTO SOUTH CENTRAL SOUTH DAKOTA. A FEW STORMS COULD BE STRONG TO
PERHAPS SEVERE WITH HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ003>007-009-010-015>017-033>035-045-301330-
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DEWEY-
POTTER-FAULK-STANLEY-SULLY-HUGHES-JONES-
821 AM CDT MON AUG 29 2016 /721 AM MDT MON AUG 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT

In the hours before

Special weather statement, Aug 29, 5:22 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
622 PM CDT MON AUG 29 2016

SDZ036-037-300015-
HAND SD-HYDE SD-
622 PM CDT MON AUG 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HYDE AND
SOUTHWESTERN HAND COUNTIES UNTIL 715 PM CDT...

AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF MILLER DALE COLONY...OR 13 MILES SOUTHEAST OF
HIGHMORE... MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILLER DALE COLONY AND STEPHAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4421 9949 4437 9945 4452 9930 4435 9903
      4423 9910
TIME...MOT...LOC 2321Z 232DEG 7KT 4437 9926

DORN
Local storm report, Aug 29, 5:43 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
643 PM CDT MON AUG 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             9 SSE HIGHMORE          44.39N 99.37W
08/29/2016  E0.50 INCH       HYDE               SD   PUBLIC

            HAIL MOSTLY PEA SIZE WITH SOME DIME SIZE
            MIXED IN. REPORT VIA COUNTY EM.

&&

RV
Special weather statement, Aug 29, 6:10 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
710 PM CDT MON AUG 29 2016

SDZ020-021-300115-
GRANT SD-CODINGTON SD-
710 PM CDT MON AUG 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT AND
NORTHEASTERN CODINGTON COUNTIES UNTIL 815 PM CDT...

AT 710 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF DAKOTA SIOUX CASINO...OR 14 MILES NORTH OF
WATERTOWN... MOVING SOUTH AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...RAUVILLE...SOUTH SHORE AND DAKOTA SIOUX CASINO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4514 9725 4521 9687 4502 9689 4494 9728
      4507 9734
TIME...MOT...LOC 0010Z 357DEG 5KT 4511 9714

DORN
Special weather statement, Aug 29, 6:17 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
717 PM CDT MON AUG 29 2016

SDZ035-036-048-051-300115-
LYMAN SD-BUFFALO SD-HYDE SD-HUGHES SD-
717 PM CDT MON AUG 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUGHES...
NORTHWESTERN BUFFALO...NORTHEASTERN LYMAN AND SOUTHWESTERN HYDE
COUNTIES UNTIL 815 PM CDT...

AT 714 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STEPHAN...OR 11 MILES NORTH OF LOWER BRULE...MOVING SOUTHWEST AT 10
MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOWER BRULE...STEPHAN...WEST BEND REC AREA AND LAKE SHARPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4430 9953 4423 9943 4405 9953 4411 9976
      4420 9974
TIME...MOT...LOC 0014Z 043DEG 9KT 4423 9953

DORN

The radar

The Aberdeen radar (KABR), 176 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hughes

When
August 29, 6:40 PM CST
Where
Hughes County, 12.88 mi SE of De Grey
Measured
0.88 in hail
Reported by
Public
Coordinates
44.170, -99.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658002.